Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 75, NWS Topeka, KS

July 20, 2007Pottawatomie County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 20, 2007, 7:14 PM CDT for Pottawatomie County, Kansas. It was in force for 2 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2007, 7:14 PM CDT (00:14 UTC)
Expired
Jul 20, 2007, 9:15 PM CDT
In force
2 hr
Issued by
NWS Topeka, KS
Area
Whole counties

County Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:30 PM CDTFLASH FLOOD1 Nw St. George, KSBASEMENT WALL IN NEWLY CONSTRUCTED HOME BUCKLED WHEN WATER FLOWED UP AGAINST THE FOUNDATION.
Jul 20, 7:32 PM CDTFLASH FLOODSt. George, KS3.5 INCHES OF RAIN HAS FALLEN IN APPROXIMATELY THE PAST TWO HOURS. WATER TWO INCHES DEEP WAS RUNNING ACROSS ROADWAYS...AND 3 FOOT DEEP DITCHES ON EITHER SIDE OF SOME ROADWAYS ARE FULL.
Jul 20, 7:34 PM CDTHEAVY RAIN 3.753 N St. George, KSAMOUNT OF RAIN IN A TWO HOUR PERIOD. LOCAL FIELDS ARE COVERED WITH STANDING WATER.
Jul 20, 7:35 PM CDTFLASH FLOOD1 Nw St. George, KSBLACKJACK ROAD WAS BARRICADED AND CLOSED DUE TO HIGH WATER.
Jul 20, 7:38 PM CDTHEAVY RAIN 52 Ne St. George, KSMEASURED RAINFALL IN THE PAST TWO AND A HALF HOURS.
Jul 20, 7:47 PM CDTFLASH FLOODE St. George, KSAT LEAST FOUR INCHES OF RUNNING WATER WAS FLOWING OVER ROADWAYS ON THE EAST SIDE OF ST. GEORGE...NEAR THE INTERSECTION OF MILITARY TRAIL AND CHAPMAN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1511 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 210016
FFWTOP
KSC149-210215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
714 PM CDT FRI JUL 20 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...

* UNTIL 915 PM CDT

* AT 710 PM CDT...TRAINED WEATHER SPOTTERS REPORTED OVER THREE       
  INCHES OF RAIN HAD FALLEN IN SAINT GEORGE WITHIN A ONE AND A HALF  
  HOUR PERIOD. ADDITIONAL RAINFALL OF ONE INCH IS POSSIBLE WITHIN    
  THE WARNED AREA. 

* LOCATIONS IMPACTED INCLUDE...
  SAINT GEORGE...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3919 9649 3917 9637 3919 9629 3933 9630
      3931 9651

$$

BLAIR/EK
1 follow-up statement
000 
WGUS73 KTOP 210132
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
832 PM CDT FRI JUL 20 2007

KSC149-210142-
POTTAWATOMIE-
832 PM CDT FRI JUL 20 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
POTTAWATOMIE COUNTY...

AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT.

LAT...LON 3919 9649 3917 9637 3919 9629 3933 9630
      3931 9651

$$

BLAIR/EK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 4:18 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 20, 4:18 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
418 PM CDT FRI JUL 20 2007

.DISCUSSION...

TONIGHT AND TOMORROW...AT FORECAST TIME WATER VAPOR IMAGERY
INDICATES UPPER LEVEL RIDGING OVER THE FORECAST AREA BUT LARGE SCALE
SUBSIDENCE REMAINS NORTH OVER EASTERN NE.  SURFACE OBSERVATIONS
INDICATE NEARLY STATIONARY FRONTAL BOUNDARY DRAPED ROUGHLY FROM
CONCORDIA SOUTHEAST THROUGH TOPEKA.  BREAKS IN THE CLOUD COVER TODAY
HAVE ALLOWED A LINE OF CONVECTION TO DEVELOP ALONG A MOISTURE POOL
ALONG THE STATIONARY FRONTAL BOUNDARY.  THIS ACTIVITY IS EXPECTED
TO CONTINUE THROUGH THE REMAINDER OF THE DAYLIGHT HOURS.  RAINFALL
RATES OF 2 INCHES PER HOUR HAVE BEEN REPORTED SO LOCALIZED FLOODING
WILL BE POSSIBLE OVERNIGHT ACROSS THE ENTIRE FORECAST AREA.

TONIGHT THE GFS/NAM ARE CONSISTENT IN BRINGING A THETA E/MOISTURE
CONVERGENCE AXIS NORTHEAST THROUGH THE FORECAST AREA AS AN H850 WEAK
HIGH MOVES OFF TO THE SOUTHEAST OF THE CWA.  THIS COULD BE A
REFLECTION OF THE BOUNDARY PIVOTING NORTHEAST...BUT ITS DIFFICULT TO
DETERMINE AS THE BOUNDARY REMAINS RELATIVELY WEAK AND MAY REMAIN
STATIONARY NEAR THE SURFACE PROVIDING AN ISENTROPIC LIFT AXIS FOR
THE VEERING H850 FLOW.  AT ANY RATE...BETWEEN THE POSSIBLE
ISENTROPIC LIFT OVER THE EASTERN PORTION OF THE CWA...AND THE
MOISTURE CONVERGENCE AXIS MOVING NORTHEAST OVER EASTERN
KS...INTRODUCED SLIGHT CHANCE POPS GENERALLY ALONG AND EAST OF A
SENECA TO MANHATTAN TO ABILENE LINE OVERNIGHT.  MOISTURE CONVERGENCE
AXIS APPEARS TO MOVE EAST OF THE FORECAST AREA SHORTLY AFTER
SUNRISE...BUT KEPT SLIGHT CHANCE FOR THUNDERSTORMS IN THE FORECAST
THROUGH AROUND 8 AM.  THE DRIER AIR THAT HAS BEEN FORECAST TO WORK
INTO THE NORTHEASTERN PORTION OF THE FORECAST AREA LOOKS LESS LIKELY
AT THIS TIME AS LOW LEVEL FLOW IS EXPECTED TO VEER AROUND FROM THE
EAST...KEEPING THE HIGHER MOISTURE CONTENT AIR IN PLACE.  WITH THIS
IN MIND...AND MOISTURE CONVERGENCE AXIS MOVING EAST
OVERNIGHT...COULD SEE AT LEAST SOME PARTIAL CLEARING OVER PORTIONS
OF NORTH CENTRAL KS...AND WITH BETTER MOISTURE REMAINING IN PLACE
SOME PATCHY FOG IS POSSIBLE.  LOW LEVEL CLOUD COVER SHOULD HOLD OVER
THE REST OF THE FORECAST AREA MAKING FOG LESS LIKELY FOR AREAS
EAST.

TOMORROW...FORECAST SOUNDINGS CONTINUE TO INDICATE NEARLY
CONVECTIVELY UNSTABLE ATMOSPHERE DURING THE AFTERNOON HOURS...BUT
WITHOUT A BOUNDARY HOLDING OVER THE FORECAST AREA SERVING AS A POINT
OF CONVERGENCE TO SET OFF THUNDERSTORMS.  AT THIS TIME KEPT MENTION
OF WEATHER OUT OF THE FORECAST AS AT LEAST A WEAK LOW LEVEL CAP
REMAINS IN PLACE.  CONVECTION IS POSSIBLE BUT WITHOUT A FOCUSING
MECHANISM WAS NOT CONFIDENT ENOUGH TO INTRODUCE POPS AT THIS TIME.
LOW LEVEL DEW POINT VALUES IN THE GFS/NAM LOOKED OVERDONE AS WELL AS
THEY ARE FORECASTING MID 70S DEW POINT VALUES...WHILE DRIER AIR IS
EVIDENT ALL AROUND THE FORECAST AREA THIS LOOKS UNLIKELY TOMORROW.
OTHERWISE BUMPED HIGHS UP A FEW DEGREES AS SHOULD SEE SOME AFTERNOON
SUN AGAIN THROUGHOUT THE FORECAST AREA WITH HIGHS IN THE LOWER 90S
NORTH CENTRAL TO UPPER 80S NORTHEAST.

SUN/MON...EAST COAST TROF BECOMES SOMEWHAT CUT OFF FROM THE MEAN
FLOW ACROSS THE CANADIAN PROVINCES...AND EVEN BEGINS TO RETROGRADE
TOWARDS THE OHIO VALLEY. HIGH PRESSURE REMAINS OVER THE
ROCKIES...LEAVING NE KS IN A NORTH TO NORTHEASTERLY FLOW PATTERN.
NAM WANTS TO BRING A SHORTWAVE IMPULSE DOWN INTO THE STATE ON
MONDAY...WHICH IS ABSENT IN THE GFS. WITH ATMOSPHERE WEAKLY CAPPED
AND AFTERNOON CAPES CAPABLE OF PRODUCING THUNDER...WOULDNT BE
SURPRISED FOR ONE OF THESE WEAK FEATURES TO MOVE INTO THE FLOW AND
GENERATE A FEW SHOWERS OR STORMS IN THE AFTERNOON...OR EVEN FOR SOME MID
LEVEL CONVERGENCE TO DO THE SAME. WONT TRY TO NICKEL AND DIME THE
TIMING SO WOULD RATHER PLAY IT DAY BY DAY FOR ISOLD CHANCES AND
LEAVE DISCRETE LESS THAN 20 POPS FOR NOW.

TUES-FRI...INTERESTING PATTERN PRESENTED BY OPERATIONAL GFS AND
12Z ECMWF...WITH RETROGRADING LOW PRESSURE MOVING ALL THE WAY EAST
ACROSS THE OHIO VALLEY AND INTO IOWA BY THE END OF THE FORECAST
PERIOD. THIS SOLUTION WAS THE OUTLIER IN THE ENSEMBLE
FORECASTS...AS THIS MEMBER DROPPED THE CUTOFF LOW SLIGHTLY
SOUTHWARD AND THEREFORE RETROGRADED INTO THE CTRL US. MOST OTHER
MEMBERS...AND NAM HINTS AT SAME...LIFT THE LOW FARTHER NORTH WHICH
PICKS IT UP AND CARRIES IT OFFSHORE. AT THIS TIME HAVE KEPT A
WARMER AND DRY SOLUTION...BUT IF UPPER LOW CAN MOVE
WESTWARD...WOULD NEED TO COOL THE FORECAST A FEW DEGREES AND
POSSIBLY EVEN ADD SOME POPS AS COOLER TEMPS ALOFT MOVE EASTWARD.

&&

.AVIATION...

MAIN AVIATION CONCERNS ARE THE PERSISTENCE AND COVERAGE OF
CONVECTION THIS AFTERNOON...THE POTENTIAL FOR STRATUS
OVERNIGHT...AND A POSSIBILITY FOR FOG IN MHK DURING THE EARLY
MORNING HOURS.  CONVECTION HAS BEEN ONGOING NEAR MHK THIS
AFTERNOON...AROUND THE AIRPORT NOT DIRECTLY OVER...SO TEMPO SEEMS
FINE FOR NOW.  CONVECTION COULD BUILD NORTH NEXT COUPLE OF HOURS
TOWARDS FOE AND TOP...SO WILL LEAVE TEMPOS IN THE TAFS FOR NOW.
OVERNIGHT HIGH END MVFR TO LOW END VFR CEILINGS LOOK IN STORE FOR
FOE AND TOP WITH ISENTROPIC LIFT/THETA E ADVECTION AXIS ALOFT.  MHK
MAY NOT SEE A CEILING AFTER DARK WITH MOISTURE LIFTING EAST...BUT
BREAKS IN THE CLOUDS...ESPECIALLY WITH TODAY RAINFALL COULD MEAN
SOME MVFR/HIGH END IFR FOG 09-13Z TIMEFRAME.

&&

CAVANAUGH/67/CAVANAUGH

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 20, 4:15 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT FRI JUL 20 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-211200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
415 PM CDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS...SOME PRODUCING LOCALLY HEAVY
RAINFALL...WILL CONTINUE ACROSS THE AREA LATE THIS AFTERNOON INTO
THIS EVENING. THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS
ACROSS NORTHEAST AND EAST CENTRAL KANSAS OVERNIGHT.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR ARE POSSIBLE WITH THE
THUNDERSTORMS.  LOCALLY HEAVY RAINFALL MAY PRODUCE FLASH
FLOODING...ESPECIALLY OVER URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Jul 20, 3:52 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
352 PM CDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HEAVY RAIN       MANHATTAN               39.18N 96.57W
07/20/2007  M1.80 INCH       RILEY              KS   TRAINED SPOTTER

            20 MINUTE RAINFALL TOTAL. MEASURED AT THE KSU REC COMPLEX
            NEAR THE INTERSECTION OF KIMBALL AND DENNISON AVENUES.

0343 PM     HEAVY RAIN       MANHATTAN               39.18N 96.57W
07/20/2007  M2.09 INCH       RILEY              KS   TRAINED SPOTTER

            ONE AND A QUARTER HOUR RAINFALL TOTAL. 0.54 INCHES OF THE
            TOTAL RAINFALL FELL IN THE LAST 15 MINUTES. MEASURED BY
            THE STATE CLIMATOLOGIST.

&&

EK
Local storm report, Jul 20, 4:03 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
403 PM CDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     FLASH FLOOD      W MANHATTAN             39.18N 96.57W
07/20/2007                   RILEY              KS   TRAINED SPOTTER

            STREETS WERE FLOODED ON THE WEST SIDE OF MANHATTAN.

0355 PM     HEAVY RAIN       MANHATTAN               39.18N 96.57W
07/20/2007  M0.65 INCH       RILEY              KS   TRAINED SPOTTER

            UPDATE FROM NEAR THE KSU REC COMPLEX. AN ADDITIONAL 0.65
            INCHES FELL IN APPROXIMATELY 20 MINUTES...FOR A TOTAL OF
            2.45 INCHES OF RAIN IN APPROXIMATELY ONE HOUR NEAR THE
            INTERSECTION OF KIMBALL AND DENNISON AVENUES.

&&

EK

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:12 PM CDTFlash Flood WarningTOPRiley2 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.